Intended for healthcare professionals

Minerva

A peculiar leg rash

BMJ 2019; 365 doi: https://doi.org/10.1136/bmj.l1892 (Published 08 May 2019) Cite this as: BMJ 2019;365:l1892
  1. Michelle Mertens, dermatologist1,
  2. Julien Lambert, dermatologist1,
  3. Tine Mellaerts, dermatologist2,
  4. Julie Leysen, dermatologist1
  1. 1Department of Dermatology, University Hospital Antwerp, Antwerp, Belgium
  2. 2Dermapolis, Turnhout, Belgium
  1. Correspondence to M Mertens michelle.mertens{at}uza.be

A 57 year old woman had a four month history of a mildly painful rash on both legs and feet. The skin was extremely dry and rough, with small cracks and brownish flakes (figure). Her diet lacked fruit and vegetables and she consumed approximately 8 units of alcohol daily. The brown colouring made eczema unlikely. Pellagra was considered and later confirmed by a reduced serum vitamin B3 (niacin) level of 11 µmol/L (normal range: 20-50 µmol/L). Excess alcohol and poor niacin intake contributed to this patient’s condition. Alcohol affects niacin metabolism by inhibiting the conversion of tryptophan to niacin.1 Pellagra typically affects the neck and/or the back of the hands, but in this case only the legs were affected.

Footnotes

  • Patient consent obtained.

References

View Abstract

Log in

Log in through your institution

Subscribe

* For online subscription